Alert archive / Alabama / Lake Wind Advisories in 2009

Lake Wind Advisory 21, NWS Birmingham, AL

April 7, 200939 counties in Alabama

NWS Birmingham, AL issued this lake wind advisory at Apr 7, 2009, 4:16 AM CDT for 39 counties in Alabama. It took effect at Apr 7, 2009, 9:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 7, 2009, 4:16 AM CDT (09:16 UTC)
In effect from
Apr 7, 2009, 9:00 AM CDT
Expired
Apr 7, 2009, 4:00 PM CDT
In force
7 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
113 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KBMX 070916
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 AM CDT TUE APR 7 2009

...FREEZING TEMPERATURES THIS MORNING AND AGAIN TONIGHT...
...BEREZY CONDITIONS MUCH OF TODAY...

ALZ011>015-017>050-071730-
/O.NEW.KBMX.LW.Y.0021.090407T1400Z-090407T2100Z/
/O.CON.KBMX.FZ.W.0001.000000T0000Z-090407T1300Z/
/O.CON.KBMX.FZ.A.0002.090408T0400Z-090408T1300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
416 AM CDT TUE APR 7 2009

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...
...LAKE WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 PM
CDT THIS AFTERNOON...
...FREEZE WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
WEDNESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 4 PM CDT
THIS AFTERNOON. WINDS WILL GUST AT TIMES OVER 25 MPH...ESPECIALLY
ON RIDGE TOPS AND ON OPEN WATERWAYS.

A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING. A
FREEZE WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
MORNING.  TEMPERATURES WILL ONCE AGAIN FALL TO OR BELOW FREEZING
ACROSS THE AREA UNDER CLEAR SKIES AND LIGHT WIND TONIGHT...AND
WILL LIKELY BE SEVERAL DEGREES COLDER THAN THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY.  A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE
POSSIBLE. THESE CONDITIONS COULD DAMAGE CROPS AND OTHER SENSITIVE
VEGETATION.

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$
2 follow-up statements
000 
WWUS74 KBMX 071334
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
834 AM CDT TUE APR 7 2009

...FREEZING TEMPERATURES EXPECTED TONIGHT...
...BREEZY CONDITIONS MUCH OF TODAY...

ALZ011>015-017>050-072200-
/O.CON.KBMX.LW.Y.0021.090407T1400Z-090407T2100Z/
/O.CON.KBMX.FZ.A.0002.090408T0400Z-090408T1300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
834 AM CDT TUE APR 7 2009

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...
...FREEZE WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
WEDNESDAY MORNING...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON. A FREEZE WATCH REMAINS IN EFFECT FROM THIS EVENING
THROUGH WEDNESDAY MORNING. 

A FREEZE WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
WEDNESDAY MORNING. TEMPERATURES WILL ONCE AGAIN FALL TO OR BELOW
FREEZING ACROSS THE AREA UNDER CLEAR SKIES AND LIGHT WIND
TONIGHT...AND WILL LIKELY BE SEVERAL DEGREES COLDER THAN THIS
MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD DAMAGE CROPS AND OTHER SENSITIVE
VEGETATION.

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$
000 
WWUS74 KBMX 071859
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
159 PM CDT TUE APR 7 2009

...FREEZING TEMPERATURES TONIGHT...
...BREEZY CONDITIONS MUCH OF TODAY...

ALZ011>015-017>050-080000-
/O.UPG.KBMX.FZ.A.0002.090408T0400Z-090408T1300Z/
/O.NEW.KBMX.FZ.W.0002.090408T0500Z-090408T1300Z/
/O.CON.KBMX.LW.Y.0021.000000T0000Z-090407T2100Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
159 PM CDT TUE APR 7 2009

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
WEDNESDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. A LAKE WIND
ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON. 

AS HIGH PRESSURE CONTINUES TO SETTLE ACROSS THE SOUTHEAST...THE
CLOUD COVER AND GUSTY WINDS ARE EXPECTED TO DISSIPATE THROUGH THE
LATE AFTERNOON AND EARLY EVENING HOURS ACROSS CENTRAL ALABAMA.
THIS WILL SETUP THE AREA TO EXPERIENCE RADIATIONAL COOLING EFFECTS
THROUGH MUCH OF THE OVERNIGHT...ESPECIALLY IN THE VALLEY AND
SHELTERED REGIONS. TAKE PRECAUTIONS AGAINST THESE CONDITIONS BY
COVERING OR MOVING SENSITIVE VEGETATION INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this lake wind advisory went out at Apr 6, 11:55 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Apr 6, 11:55 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1155 PM CDT MON APR 6 2009

.UPDATE...

06Z AVIATION DISCUSSION.

&&

.DISCUSSION...

QUITE A FEW ECHOS SHOWING UP ON AREA RADARS OVER NORTHERN ALABAMA.
LOCAL OBS OCCASIONALLY PICK UP ON SOME LIGHT RAIN BUT A FEW
FLURRIES ARE PROBABLY MIXED IN AS SOUNDINGS ARE COLD ENOUGH. WILL
TWEAK THE WEATHER GRID TO EXPAND THE POSSIBILITY OF FLURRIES OR
SPRINKLES.

TEMPERATURES ARE FALLING AS EXPECTED UNDER THE CLOUD DECK BUT
PERHAPS A LITTLE COOLER WHERE SKIES HAVE CLEARED. SOME CHANGES TO
THE SKIES WILL BE NEEDED ALONG WITH A FEW TEMPERATURE ADJUSTMENTS
IN THE SOUTHWEST. THE POTENTIAL FOR A LIGHT FREEZE STILL LOOKS
GOOD ACROSS THE AREA.

&&

.AVIATION...06Z TAF DISCUSSION.

LARGE LOW PRESSURE SYSTEM LIFTS NORTHEASTWARD AND AWAY FROM THE
AREA...WHILE HIGH PRESSURE BUILDS IN FROM THE WEST. NORTHWEST WINDS
WILL REMAIN AROUND 10KTS OVERNIGHT BUT THE GUSTS HAVE GENERALLY
SUBSIDED. BUT THE GUSTS WILL PICK BACK UP TOMORROW AFTER SUNRISE BUT
SHOULD NOT BE QUITE AS STRONG AS TODAY.

LARGE AREA OF STRATOCUMULUS CLOUDS COVERS MOST TERMINALS AT THIS
WRITING. ALTHOUGH CLOUDS SEEM TO BE ERODING FROM THE WEST...MUCH OF
THIS CLOUD COVER SHOULD HANG AROUND OVERNIGHT. THE TENDENCY WILL BE
FOR THE CLOUDS TO LOWER...BUT TO WHAT DEGREE. MY CONFIDENCE ON THE
CLOUDS LOWERING INTO MVFR IS LOWER EXCEPT EAST...SO WILL INSTALL
ONLY A TEMPO GROUP JUST BEFORE SUNRISE. ADDITIONALLY...A FEW
SPRINKLES OF FLURRIES MAY FALL OUT THE WEAK RADAR RETURNS AT
BHM/ANB/EET...AND THIS WILL BE THE LIKELY INGREDIENT NECESSARY FOR
LOWER CLOUDS. THE CEILINGS WILL THEN LIFT BACK TO VFR RANGE BY 14Z.

CLOUDS WILL SHOW A TREND OF BREAKING UP BY AFTERNOON...ESPECIALLY
WEST AND SOUTH. EXPECT THE CLOUDS TO COMPLETELY ERODE BY 20-24Z.

75

&&

.CLIMATE...

MUCH COLDER AIR CONTINUES TO PUSH INTO THE REGION BEHIND YESTERDAYS
COLD FRONT. LOW TEMPERATURES ARE FORECAST TO BE NEAR OR JUST BELOW
FREEZING TONIGHT AND AGAIN ON TUESDAY NIGHT. HERE ARE SOME RECORD
LOWS FOR APRIL 7TH AND 8TH FOR SELECT LOCATIONS ACROSS CENTRAL
ALABAMA...

LOCATION        APRIL 7TH       APRIL 8TH

BIRMINGHAM      27 (1950)       29 (1990)
MONTGOMERY      31 (1950)       33 (1990)
TUSCALOOSA      30 (1950)       30 (2007)
ANNISTON        28 (2007)       26 (2007)
CALERA          30 (1996)       31 (2007)
TROY            34 (2007)       33 (2007)
GADSDEN         28 (1982)       30 (2007)
HALEYVILLE      28 (1950,1982)  30 (1958,2007)
SELMA           32 (1950)       35 (1898,2007)
TALLADEGA       25 (1950)       26 (2007)
ALEXANDER CITY  29 (1982)       29 (2007)
OPELIKA         31 (2000,2007)  28 (2007)

*NOTE: PERIOD OF RECORDED DATA VARIES FOR EACH LOCATION.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

FREEZE WARNING ALL SECTIONS 1 AM TONIGHT THROUGH 8 AM TUESDAY.
FREEZE WATCH FOR ALL ZONES 11 PM TUESDAY TO 8 AM WEDNESDAY.

&&

88/75/19
Hazardous weather outlook, Apr 6, 8:00 PM CDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
800 PM CDT MON APR 6 2009

ALZ011>015-017>050-071130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
800 PM CDT MON APR 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

TEMPERATURES WILL DROP NEAR OR BELOW FREEZING ACROSS A LARGE PORTION
OF CENTRAL ALABAMA TONIGHT. SEVERAL HOURS OF FREEZING TEMPERATURES
ARE POSSIBLE IN OUTLYING AREAS. A FREEZE WARNING IS IN EFFECT
FROM 1 AM THROUGH 8 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

BREEZY CONDITIONS ARE EXPECTED AGAIN ON TUESDAY. NORTHWEST WINDS
WILL BE SUSTAINED AROUND 15 MPH WITH A FEW GUSTS TO 25 MPH...
ESPECIALLY ON OPEN WATERWAYS.

FREEZING TEMPERATURES ARE AGAIN POSSIBLE TUESDAY NIGHT INTO
WEDNESDAY MORNING.  OVERNIGHT LOWS ARE EXPECTED TO BE SEVERAL
DEGREES COLDER TUESDAY NIGHT THAN TONIGHT IN MOST AREAS.  A FREEZE
WATCH IS EFFECT FOR TUESDAY NIGHT THROUGH EARLY WEDNESDAY MORNING.

STRONG THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA THURSDAY
NIGHT INTO FRIDAY...AS ANOTHER COLD FRONT PUSHES THROUGH THE REGION.
THERE IS STILL SOME UNCERTAINTY WITH THE TIMING AND POTENTIAL
STRENGTH OF THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

75/LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 1:59 PM CDTFreeze WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more18 hr

Nearby

Lake Wind Advisories in Alabama, 2009Every lake wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.